Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Black vomit with nausea. Low sodium level. Had hepatitis C and addicted to drug. What to do now?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
Question
black vomit and stool***LONG WITH DETAILS BUT PLEASE, PLEASE READ***

AGE. 41
MALE
HX. HTC, HEP C-was treated for 41 weeks and told it was cured, ETHOL/DRUG ABUSE, clean for 1 year. GERM, Bipolar.

Takes depokote, cymbalta, zestoretic, taztia and OTC Zegrid for severe GERD

I AM Writing for my husband and i am an RN.
he has had nausea/vomiting *small amount each time generally ) for 6 months.

today while sleeping woke up to vomit a large amount of black vomit with chunks of what looked like ground liver or coffee grounds. true black, when he spit in the white sink it literally looked like liquid charcoal.

at this point I insisted to go to the E.D. upon arrival they did insert an N.G. tube which returned another 200 C's of the same black material. mind you he has not eaten a meal in 48 hours. last meal was scrambled eggs. he has been drinking adequate fluids and always does. no s/sx of dehydration present. after the black material in the canister it then turned to XXXXXXX obvious bile. while tube was in he did vomit about 200 C's black fluid/material again

they did labs, head c.t. his sodium was 124, again Hydra tion is not an issue and labs were drawn prior to tube etc. his h/h was 15 and I don't remember the other but was WNL. anyway they said the drug screen was positive for opiate 1000 and said it had to be an illegal substance due to the "lab 'they use does not check for RX drugs such as oxycodone. he has been clean for one year and INSIST HE HAS NOT USED OR TAKEN ANY NARCOTICS of any type. at this point he was being admitted for his sodium level. THE HEAD CT was negative.


We haven't sought treatment due to lack of insurance, and he lost his job this week. we knew the only way he could be seen or treated was to go through the E.R. He has a state insurance that will only pay primary care doctor, medication, and the psychiatrist. we are in a very difficult position and hoping you could please give me some direction, or gauge how severe the symptoms are to include 124 sodium level.


The doctor his PCP, was rude, and made a fool of him in regard to the positive opiate screen insisting it must be heroin, which by the way he has never even tried. his prior drug of choice was cocaine. as the doctor was belittling him he was truly pushing his bipolar buttons calling him a liar, the he was unreliable, couldn't believe any medical symptoms etc, also saying I'm your PCP so im obligated to treat you now but when this is over, you are discharged from my practice. it was quite a scene to say the least. he also knows me professionally as I am an RN, he was also speaking directly to me as if my husband were not there saying things such as he is a liar why do you put up with this. I only give this information to explain why he went AMA. being bipolar and emotionally immature with rage issues I was fearful he would become violent at this point.

Due to the way he was spoken to and humiliated, oh the doctor also said you must be drunk, due to his altered mental status, lethargy and excessive sleepiness while there despite the blood ETHOL screen was negative. by the way, the drug screen was urine and i find it hard to believe that he was positive for the opiate panel but the panel doesn't screen for oxy. etc. therefore it must be a street drug such as heroin. no matter what, any drug is unacceptable I agree completely but do not know if this test is reliable and if the 1000 is significant to truly be a positive

At any rate due to the humiliation and his underlying bipolar with anger issues etc, he proceeded to remove his own I.V. and left the hospital as they were about to take him to the medical floor for admission.

after returning home he had a BM which again was the same black charcoal like liquid. I did not actually see any stool however the water in the bowel was opaque black/gray with the water. he has not eaten at all due to the intense nausea the past few days, and nothing he would have eaten is black. it truly does look like activated charcoal, and like I said the vomit woke him up and did vomit all over the bed and was a large amount and forcefully projected with chunks/grounds.

We haven't sought treatment due to lack of insurance, and he lost his job this week. we knew the only way he could be seen or treated was to go through the E.R. He has a state insurance that will only pay primary care doctor, medication, and the psychiatrist. we are in a very difficult position and hoping you could please give me some direction, or gauge how severe the symptoms are to include 124 sodium level.

Thank you for reading this and I sincerely hope you will share your thoughts and advise me of how serious this may be so that i know how to move forward.

Sincerely,
XXXXXX
Posted Tue, 14 Aug 2012 in Digestion and Bowels
 
 
Answered by Dr. Aparna Kohli 1 hour later
Hi XXXXXX,
Thanks for writing in.
I do understand your position and the fact that he has coffee ground coloured vomtus means that this a serious issue. We're dealing with upper gastrointestinal bleeding here, the cause of which needs to be confirmed. Since he's already taking Zegerid, its unlikely that the bleed was from a peptic ulcer or gastritis. However, we should be looking at other causes like esophageal varices, cancer (unlikely) or a problem in the blood vessels.
The next logical step forward would be to stabilize him and to do an endoscopy. Other steps would be to do a HCV RNA level ( even though they said it was cured, Hepatitis C become chronic in 80% of the cases) and an ultrasound of the liver. This is especially important since I believe the alcohol abuse could have damaged his liver and led to this condition. Also divalproex ( with valproate) could be contributing)
The sodium levels are also low and this could be coming from the medications ( including zestoretic, cymbalta) or other conditions as well.
I think he needs to go back ( probably to a different hospital) and explain his condition.
As far as the opiate screen is concerned, even in the condition that he did use them, we should not be looking at a condition like this. we may be looking at a false positive and since different tests test for different things, there's no way to be sure which drugs they tested for.
Hope that helps
Let me know if you need any more assistance.
Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor